Fever, headaches, arm pain: thousands of Quebecers had to deal with various health problems a few days after their vaccination against COVID-19, reveals a new report from the National Institute of Public Health (INSPQ). Vaccines remain safe and their benefits “far outweigh” the risks, however, the study reiterates.
The Government of Quebec recorded 12,494 reports of unusual clinical manifestations following vaccination against COVID-19 between December 14, 2020 and May 31, 2022. During the same period, 18 million doses were administered.
Please note: the majority of these effects were mild to moderate in intensity, including malaise, fever, gastrointestinal issues, and respiratory issues. Serious cases, such as neurological problems or thrombosis, represent only 8% of the reports submitted.
“Having several thousand declarations is not a surprise. We expected to have a lot, especially since we vaccinated almost the entire population, ”says Dr. Gaston De Serres, doctor-epidemiologist at the INSPQ and author of the study.
The appearance of health problems after the administration of a vaccine dose does not necessarily mean that they are caused by the vaccine. A large proportion of these unusual manifestations “are likely attributable to other causes,” argues Dr. De Serres.
It should be understood that when a vaccine is authorized in Canada, safety monitoring is done on an ongoing basis. “If a professional sees someone who has a health problem after a vaccine, he must report it to the surveillance system”, explains the expert again.
So the healthcare professional “doesn’t need to be sure it’s a side effect,” Dr. De Serres also recalls. However, this declaration bank allows specialists to monitor the situation closely. “If at some point we see the same problem several times, we will investigate to see if it is caused by the vaccine,” he says.
The life of Benoit Racine, an addiction rehabilitation worker, was turned upside down on July 7, 2021, after he received his second dose of the COVID-19 vaccine from Pfizer.
“From the first day, symptoms appeared. I quickly started having successive fevers of several hours which could reach more than 39°C and night sweats several times a night”, he recalls.
The 48-year-old man was hospitalized for five days to take tests and try to stop the fever. “Then microbiologists, internal medicine, immunologist, hematologist-oncologist came and went to try to find out the cause of my condition,” he says.
Medical professionals concluded that his body was producing inflammatory storms that were causing his fever. However, despite months of research, nothing can explain the cause of this disorder. Since her symptoms are temporally related to the vaccine and cannot be attributed to other causes, “the microbiologist has reported to Public Health for severe vaccine reactions,” he says.
Even today, man experiences these symptoms periodically. The only treatment that relieves his symptoms is Naproxen, an anti-inflammatory drug, in large doses. “I have developed a tolerance and have frequent relapses despite taking this medication. I also have severe stomach pain,” he laments.
Overall, the adverse clinical manifestations decrease over the doses. Women also report more than men. In addition, there are fewer declarations with messenger RNA vaccines, namely those from Pfizer and Moderna, than with those with viral vectors (AstraZeneca).
Overall, there have been more reports reported with vaccines against COVID-19 than with other vaccines in the Quebec immunization program or those against pandemic influenza A (H1N1).
“Vaccines are not water. These are pharmaceuticals that can have side effects, says Dr. De Serres. Some may use [these results] to say that vaccines should not be used at all, but not using them means remaining at the mercy of a disease that has done very significant damage. »